Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Bismarck, ND

July 11, 2000LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2000, 12:16 PM CDT for LaMoure County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 12:16 PM CDT (17:16 UTC)
Expired
Jul 11, 2000, 1:15 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:00 PM CDTThunderstorm Wind 61 MLa Moure, ND
Jul 11, 1:07 PM CDTThunderstorm Wind 52 EBerlin, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1158 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 111717
SVRBIS
NDC045-111815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1216 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 115 PM CDT

* AT 1216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF KULM...OR ABOUT 37 MILES SOUTH
  OF JAMESTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGELEY...NORTONVILLE AT 1230 PM CDT
  ADRIAN AT 1245 PM CDT
  BERLIN AT 1250 PM CDT
  DICKEY AT 1255 PM CDT
  GRAND RAPIDS AT 105 PM CDT
  LA MOURE...MARION AT 110 PM CDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4661 9897 4630 9903 4630 9807 4662 9805
          4663 9867S

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 AM CDT, 9 hours 46 minutes earlier.

Area forecast discussion, Jul 11, 2:30 AM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT TUE JUL 11 2000

MAIN FORECAST ISSUE...THUNDERSTORMS AND HEAVY RAIN.

AT THE MID LEVELS...THE CURRENT SHORTWAVE OVER THE NORTHERN PLAINS
WILL BE EAST OF OUR FORECAST AREA BY 22Z. THE ETA HINTS AT A SECOND
SHORTWAVE (VERY WEAK) FOR THIS EVENING AND TONIGHT. THE SURFACE
TROUGH APPEARS TO BE TAKING ITS DIRECTION FROM THE CURRENT SHORTWAVE
AS IT MOVES EAST OF A BIS/MOT LINE BY 00Z...HOWEVER BY 06Z TONIGHT A
SECOND WEAK SURFACE TROUGH FROM DVL TO MLS IS HINTED AT BY THE ETA
SURFACE FIELDS. THIS VERY WEAK TROUGH FLOATS AROUND THE ND/SD BORDER
THROUGH WEDNESDAY.

EAST OF THE MAIN SURFACE TROUGH RICH LOW LEVEL MOISTURE IS PROGGED
BY THE ETA WITH DEWPOINTS WELL INTO THE 60S. THIS MOISTURE PERSISTS
THROUGH THE NIGHT IN CENTRAL NORTH DAKOTA AS THE ABOVE MENTIONED
SECONDARY SURFACE TROUGH APPEARS. THE MOISTURE THEN LINGERS
WEDNESDAY ALONG THE SECONDARY TROUGH/BOUNDARY NEAR THE ND/SD BORDER.
PROGGED CAPES ARE NOT TOO IMPRESSIVE TODAY...BEING IN THE 1000/1600
J/KG RANGE. LIKEWISE LIFTED'S DON'T EXCEED -4. THIS IS LIKELY DUE TO
SUPRESSED SURFACE HEATING FROM THE PROGGED CLOUD COVER. WEDNESDAY
AFTERNOON IS ACTUALLY MORE UNSTABLE IN SOUTHERN NORTH DAKOTA WITH -6
LIFTED'S AND CAPES OF 2000 J/KG. WILL HOLD OFF PUTTING TSTMS IN FOR
WEDNESDAY AFTN BUT WILL NEED TO REVISIT THE POSSIBILITY IN THE NEXT
FORECAST CYCLE.

CURRENT CONVECTION WILL LIKELY CONTINUE ACROSS WESTERN AND CENTRAL
NORTH DAKOTA DURING THE MORNING HOURS...NOTCHING UP IN INTENSITY
OVER CENTRAL AND EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING.
THE SEVERE THREAT WILL BE LIMITED TO THE EASTERN PORTIONS OF OUR
FORECAST AREA IN THE STRONG INSTABILITY IN ADVANCE OF THE SURFACE
TROUGH. WITH THE SLOW MOVING TROUGH BEING ACTIVE ALL DAY...AND
PRECIPITABLE WATER AT 125/150 PCT OF NORMAL HEAVY RAIN IS POSSIBLE
FROM BIS/MOT EAST.

THE ACTIVE CONVECTION WILL ALSO WORK TO HOLD DOWN TEMPERATURES TODAY
IN CENTRAL NORTH DAKOTA. WILL LIKELY GO WITH THE COOLER AVIATION MOS
HIGHS FOR TODAY.

.BIS...NONE.
RSL

In the hours before

Local storm report, Jul 11, 11:48 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 AM CDT TUE JUL 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    14 SW GACKLE              ND   1.5 INCH HAIL
07/11/00   LOGAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:54 PM CDTSevere Thunderstorm WarningBISWilliams56 min
Jul 10, 9:54 PM CDTSevere Thunderstorm WarningBISDivide61 min
Jul 11, 11:09 AM CDTSevere Thunderstorm WarningBISLogan51 min
Jul 11, 1:17 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.